February 6th 1995
The following 5 days a portable pump was attach to the catheter, as to administer a low dose of chemotherapy (5-FU). There was no nausea.
February 15th 1995
What followed now was 20 days and nights with little or no sleep, so my recollection is not to clear on some details.
An intense 3 day chemotherapy started, where each day repeated the same routine.
One of the chemotherapy drugs was Cisplatin and another CTX.
Right away she became violently ill, vomiting every time she moved. A lot of anti nausea drugs were tried : Zofran, Primperan, Prozil and Temesta. A few days before we went into isolation, Susanne was injected with her own bone marrow, through the Hickman catheter. Daily shots of Neupogen started.
A few days later the white blood count (leukocytes) reached zero, and we both went into isolation. This was scary, because we were not really told what precautions to take; Not in detail anyway. As it turned out I could come and go as I pleased, provided I washed my hands thoroughly with both soap and alcohol. The nurses and doctors took the same precautions, plus wearing sterile surgical gloves.
It caused us great anxiety the way different nurses did things. You notice little details like that, when you have been locked up in a small room for a few days.
Stomach pains came, as a result of the rejection of mucous membranes.
Susanne received numerous small dose of Ketogan (synthetic morphine, I think), and I spent a lot time worrying about addiction, but that proved to be quite unjustified.
At one point the white of her eyes turned blood red; You know like in a vampire movie. Everybody was quite surprised, but as it turned out her blood platelet count was low. After a week or so, her eyes slowly returned to their original color.
Fever was also a problem. Throughout the treatment the temperature was high, although different types of antibiotics were given. As it turned out she had caught pneumonia.
Fungal infection in the mouth was also a problem, but was treated with Diflucan.
During the pneumonia a lot of X-rays were taken. One night a crew with a portable X-ray machine, just walked right in, ignoring the isolation.
One night Susanne suddenly fainted, just after saying she felt strange and that I should turn of one of the antibiotics drops. She fainted a few more times that night, until they discovered that her blood salts were low (while taking the blood pressure, she got cramps in her arm). As it turned out it was Magnesium that was too low.
This incident scared us both. We began to wonder if the doctors knew what they were doing. But OK, we were both under a lot of stress.
Out of isolation.
At some point we also noticed that Susanne's hearing seemed to be affected. We were told that was a common (and maybe temporary) side effect from the Cisplatin treatment.
Throughout this period there was no intake of food, of any kind.